Mississippi, 2004

Damaging Winds in Mississippi, November 27, 2004

November 27, 2004 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 27, 5:00 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Nov 27, 5:00 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CST SAT NOV 27 2004

.SYNOPSIS...A VIGOROUS WAVE IS MOVING THROUGH THE ARK-LA-TEX THIS
MORNING. LATEST RADAR DATA SHOWS A BROAD AREA OF SHOWERS...WITH
ISOLATED EMBEDDED THUNDERSTORMS...THAT IS MOVING EAST AT ABOUT 50 TO
60 MPH. THE ABSENCE OF SURFACE BASED INSTABILITY APPEARS TO BE
KEEPING THE SEVERE ACTIVITY AT BAY FOR NOW. IN ADDITION...THE RAPID
EASTWARD PROGRESSION OF THE CONVECTION ASSOCIATED WITH THIS SYSTEM
APPEARS TO BE LIMITING ITS SEVERE POTENTIAL. IT IS LITERALLY OUT
RUNNING THE ASSOCIATED FRONT (AND ITS ASSOCIATED LIMITED SUPPLY OF
SURFACE BASED INSTABILITY.) THEREFORE THE ONLY SEVERE CONCERN
REMAINS HAIL IN THIS ELEVATED CONVECTIVE ENVIRONMENT. THE LACK OF
SURFACE BASED INSTABILITY IS NOT ALLOWING FOR THE THUNDERSTORMS TO
MAKE USE OF THE HIGH LOW LEVEL HELICITY VALUES THAT ARE BEING
OBSERVED. (0-3 KM HELICITY VALUES OF 750 TO 1100 M2/S2 ARE
CURRENTLY BEING OBSERVED. THESE VALUES MAY ACTUALLY BE TOO HIGH)

&&

.DISCUSSION...THERE IS SOME CONCERN THAT SOME SURFACE BASED
INSTABILITY COULD BUILD INTO EASTERN LOUISIANA AND SOUTHWEST
MISSISSIPPI LATER THIS MORNING. HOWEVER...GIVEN THE RAPID EASTWARD
PROGRESSION OF THE AREA OF PRECIPITATION...IT IS VERY POSSIBLE THAT
THE MOISTURE PLUME WILL BE OUT OF THE AREA BEFORE THE INSTABILITY
HAS A CHANCE TO BUILD IN FROM THE SOUTH AND WEST. BUT IF ANY
MOISTURE LINGERS OVER THE AREA...THEN THE SEVERE CONCERN IN THIS
QUADRANT WOULD SHIFT FROM HAIL TO TORNADOES...ESPECIALLY GIVEN A
DECREASE IN THE 0-1 AND 0-3 KM HELICITY VALUES FROM THE TOO HIGH
NUMBERS THAT ARE CURRENTLY BEING OBSERVED. AT ANY RATE...THIS SYSTEM
WILL MOVE EAST AND OUT OF THE CWA BY NOON. CLEARING SKIES RESULTING
FROM AN APPROACHING RIDGE OF HIGH PRESSURE WILL MAKE FOR A
PLEASANT...COOL DAY. TONIGHT...EXPECT THE RIDGE AXIS TO MOVE OVER
THE AREA. WITH CLEAR SKIES...LIGHT WINDS AND GOOD RADIATIONAL
COOLING...THERE COULD BE SOME PATCHY MORNING FOG OVER THE AREAS THAT
RECEIVED RAIN FROM THE AFOREMENTIONED SYSTEM. THE FOG SHOULD BURN
OFF BY MID MORNING ON SUNDAY. THE WESTERLY LOW LEVEL FLOW WILL
BECOME MORE SOUTHERLY BY AFTERNOON. AS THIS OCCURS...MOISTURE FLUX
INTO THE AREA WILL BE ON THE INCREASE AND A SLOW DESTABILIZATION OF
THE ATMOSPHERE WILL BEGIN. EXPECT THE ATMOSPHERIC FLOW TO INCREASE
MONDAY MORNING AS A 40 KT LL SOUTHWESTERLY JET DEVELOPS. AS THE DAY
PROGRESSES...THE ATMOSPHERIC DYNAMICS ONLY BECOME MORE FAVORABLE FOR
DEEP CONVECTION.

BY 00Z TUESDAY (MONDAY AFTERNOON)...A VERY MOIST AIRMASS WILL BE
OVER THE AREA. SURFACE DEW POINTS ARE EXPECTED TO BE BETWEEN 63 AND
68 DEGREES ACROSS THE AREA. 850 MB DEW POINTS ARE EXPECTED TO BE
BETWEEN 13 AND 14 DEGREES CELSIUS. INSTABILITY SHOULD BE IN PLACE
WITH THESE KIND OF NUMBERS. THE SHEAR AND JET PATTERNS BECOME MORE
FAVORABLE AS WELL. THE NORTHERN HALF OF THE FORECAST AREA IS
EXPECTED TO BE IN THE RIGHT ENTRANCE REGION OF A 145 KT 250 MB JET.
FURTHERMORE...THE 500 MB FLOW IS EXPECTED TO BE SOUTHWESTERLY AT 45
TO 65 KTS. AT 850 MB...A 40 KT SOUTHWESTERLY LL JET SHOULD BE
PRESENT OVER THE DELTA. STRONG VEERING BETWEEN THE BL AND 850
MB...COUPLED WITH LOW LCL HEIGHTS COULD A HINT AT SOME KIND OF
POTENTIAL FOR TORNADIC ACTIVITY ALONG A WARM FRONT THAT SHOULD BE
STATIONARY OVER THE NORTHERN AREAS. WITH THAT SAID...STILL THINK
THAT THE MAIN CONCERN WILL BE FOR FLASH FLOODING...GIVEN THE
EXTREMELY MOIST AIRMASS IN PLACE AND GIVEN THE SATURATED STATE OF
THE SOILS. BY TUESDAY AFTERNOON...SURFACE DEW POINTS ACROSS THE AREA
SHOULD BE NEAR 70 DEGREES SOUTH OF I-20 AND AROUND 68 DEGREES
ELSEWHERE. THIS IS NOT A GOOD THING CONSIDERING THAT THIS WILL BE
THE LAST DAY OF NOVEMBER. NEEDLESS TO SAY...THERE SHOULD BE QUITE A
BIT OF INSTABILITY OVER THE AREA AS WE REMAIN IN THE WARM SECTOR
TUESDAY AFTERNOON. WITH THE ATMOSPHERIC SHEAR PROFILE REMAINING
FAVORABLE FOR SUPERCELLULAR DEVELOPMENT...THE ONLY THING LACKING ON
TUESDAY AFTERNOON SHOULD BE A TRIGGER TO GET THINGS GOING. RIGHT
NOW...THE GFS DOES NOT SHOW A TRIGGER FOR THIS PERIOD. GIVEN THE
PRIMED STATE OF THE ATMOSPHERE AT THIS POINT...WILL NEED TO
MONITOR THE MODEL DATA FOR THE DEVELOPMENT OF SOME KIND OF LIFTING
MECHANISM...LIKE A PREFRONTAL WAVE.

APPEARS THAT THE COLD FRONT THAT IS ASSOCIATED WITH THIS SYSTEM WILL
ARRIVE TUESDAY NIGHT TO SET THINGS OFF. WITH A 40 KT SOUTHWESTERLY
LL JET OVER THE AREA...A 95 KT 500 MB SOUTHWESTERLY JET JUST BEHIND
THE FRONT...AND A LOCATION THAT IS BELOW THE RIGHT ENTRANCE REGION
OF THE UPPER LEVEL JET...WE COULD VERY WELL ANOTHER ROUND SEVERE
THUNDERSTORM ACTIVITY. HOWEVER WITH THE UPPER LEVEL LOW BEGINNING TO
WASH OUT OVER EASTERN OKLAHOMA...THINK THAT THE SEVERE
THUNDERSTORM/TORNADIC ACTIVITY WILL BE LESS THAN IT WAS WITH THE
PREVIOUS SYSTEM THAT MOVE THROUGH LAST TUESDAY NIGHT.

THE SYSTEM SHOULD MOVE OUT OF THE AREA WEDNESDAY AFTERNOON AS
ANOTHER SURFACE RIDGE MOVES OVER THE AREA. APPEARS THAT THERE WILL
NOT BE TOO MUCH COLD AIR ADVECTION BEHIND THE FRONT. TEMPERATURES
SHOULD REMAIN ABOVE FREEZING DURING THE OVERNIGHT HOURS WEDNESDAY
AND THURSDAY NIGHT. IT IS VERY LIKELY THAT THE LATE-FREEZE RECORD
WILL BE BROKEN SINCE NO SIGNIFICANT CHANGE IN THE OVERALL WEATHER
PATTERN IS EXPECTED IN THE NEAR FUTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  43  64  49 /  60   0   0  20
MERIDIAN      64  43  65  48 / 100   0   0  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

HENRY
Hazardous weather outlook, Nov 27, 5:31 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0531 AM CST SAT NOV 27 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281131-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0531 AM CST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR SOUTH PORTIONS
OF THE OUTLOOK AREA TODAY...GENERALLY ALONG AND SOUTH OF HIGHWAY
84.  A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ELSEWHERE.  THE
PRIMARY RISK FROM ANY SEVERE STORMS WILL BE HAIL TO THE SIZE OF
QUARTERS...DAMAGING WINDS TO 60 MPH AND A BRIEF ISOLATED TORNADO.
 THE RISK FROM STRONG STORMS WILL BE SMALL HAIL AND WIND GUSTS TO
55 MPH.

AS A LOW PRESSURE SYSTEM OVER MISSOURI STRENGTHENS AND MOVES INTO
THE GREAT LAKES...SOUTHERLY SURFACE WINDS WILL BRING A NARROW
ZONE OF INSTABILITY ALONG A COLD FRONT SWEEPING EAST FROM TEXAS.
LOOK FOR ANOTHER LINE OF THUNDERSTORMS TO DEVELOP ALONG THE FRONT
AS IT CROSSES LOUISIANA.  THE COMBINATION OF MOISTURE...WINDS AND
INSTABILITY WILL LEAD TO STRONG THUNDERSTORMS WITH A FEW BECOMING
SEVERE NEAR THE MORE FAVORABLE ZONE OF DEEPER MOISTURE
CONVERGENCE IN THE SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
INCREASING SOUTHEAST FLOW AT THE SURFACE AND  SOUTHWESTERLY UPPER
LEVEL FLOW ACROSS THE LOWER MISSISSIPPI RIVER VALLEY ON MONDAY
WILL BRING MORE RAIN AND THUNDERSTORMS TO THE REGION. SEVERAL
DISTURBANCES WILL MOVE INTO THE AREA MONDAY AND MONDAY
NIGHT...BRINGING A FEW STRONG  THUNDERSTORMS WITH HAIL ...GUSTY
WINDS AND VERY HEAVY RAINFALL.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY INTO
WEDNESDAY AS A SHARP UPPER LEVEL DISTURBANCE RACES THROUGH
SOUTHWESTERLY FLOW ALOFT OVER THE REGION.  A STEADY FLOW OF WARM
GULF MOISTURE WILL HELP INCREASE INSTABILITY...AND AS SURFACE
WINDS INCREASE TUESDAY NIGHT...A CHANCE FOR SEVERE STORMS WILL
EXIST WITH VERY HEAVY RAIN... DAMAGING WINDS...HAIL AND POSSIBLY
A FEW TORNADOES.

DUE TO THE UNCERTAINTY IN TIMING AND STRENGTH OF THIS
SYSTEM...PLEASE CONTINUE TO MONITOR LATER STATEMENTS AND
FORECASTS FOR THIS POTENTIAL SEVERE WEATHER EVENT.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH FRIDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THIS WEEKEND.
HOWEVER...ACTIVATION MAY BE NEEDED SOMETIME FROM MONDAY NIGHT
THROUGH WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
November 27, 8:15 AM CST to 8:18 AM CST
Where
Marion County, 10 mi ESE of Sandy Hook
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
30.983, -89.667

Six trees and several power lines were blown down in the southeast corner of Marion county.

Thunderstorm Wind, Forrest

When
November 27, 9:03 AM CST to 9:07 AM CST
Where
Forrest County, Hattiesburg
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Emergency manager measured 71 mph gust. One large sign was blown down onto two cars. Numerous large limbs were blown down across town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5425573, 5425574.